Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Amarillo, TX

May 8, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 2004, 6:01 PM CDT for Deaf Smith County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 6:01 PM CDT (23:01 UTC)
Expired
May 8, 2004, 7:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS54 KAMA 082301
SVRAMA
TXC117-090000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 2 MILES WEST OF BOOTLEG.  THE STORM WAS      
  NEARLY STATIONARY.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HEREFORD...SIMMS AND BOOTLEG

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3504 10302 3476 10302 3476 10219 3508 10253

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:22 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 8, 3:22 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SAT MAY  8 2004

.DISCUSSION...
CONVECTION IS DEVELOPING ONCE AGAIN ALONG THE DRYLINE IN OUR WESTERN
COUNTIES THIS AFTERNOON. LESS INHIBITION TODAY MAY ALLOW FOR A LITTLE
MORE AREAL COVERAGE THAN WHAT WE SAW YESTERDAY...BUT WEAK STEERING
FLOW WILL MEAN THE CELLS MAY NOT MOVE FAR BEFORE COLLAPSING AND THUS
MOST AREAS WILL BE LEFT WITHOUT PRECIP. THIS SCENARIO LOOKS TO REPEAT
ITSELF INTO EARLY NEXT WEEK AS MOISTURE CONVERGENCE ALING THE DRYLINE
AND DAYTIME HEATING ARE THE ONLY TRIGGERS AVAILABLE.

MODELS CONTINUE TO SHOW A MAJOR SHORTWAVE TROF MOVING INTO THE
WESTERN U.S. MONDAY WITH MINOR SHORTWAVES MOVING THROUGH IT. THIS
WILL CAUSE THE PATTERN TO PROGRESS SLOWLY AND WILL BRING A LATER
FRONTAL PASSAGE THAN WAS PREVIOUSLY ANTICIPATED...THUS HAVE INCREASED
HIGHS ON WED. MOST OF THE UPPER LEVEL DYNAMICS WILL LIFT NORTHEAST OF
THE PANHANDLES AND HAVE THUS KEPT POPS LOW FOR NOW BUT ITS POSSIBLE
THAT THE ABUNDANCE OF LOW LEVEL MOISTURE COULD CREATE AN ACTIVE
DRYLINE AS IT MOVES EAST ACROSS THE AREA.

BOTH THE GFS AND ECMWF SHOW A HIGH AMPLITUDE RIDGE BUILDING OVER THE
WEST LATE IN THE WEEK WITH A STRONG NORTHERLY UPPER LEVEL FLOW
DEVELOPING INDICATING THAT THERE MAY BE SOME COOL AIR MOVING IN WITH
THIS FRONT. LOWERED HIGHS ABOUT 5 DEGREES FOR FRIDAY BUT IF A
STRATOCU FIELD DEVELOPS BEHIND THE FRONT HIGHS COULD BE LOWER YET.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  84  59  83 /  20  30  30  20
BEAVER       62  90  61  87 /  10  20  20  20
BOISE CITY   56  90  56  86 /  30  30  30  20
BORGER       60  87  61  85 /  10  30  30  20
BOYS RANCH   58  87  61  85 /  30  30  30  20
CANYON       59  85  58  83 /  20  30  30  20
CLARENDON    62  85  60  84 /  10  10  10  20
DALHART      55  87  59  84 /  30  30  30  20
GUYMON       60  92  59  88 /  20  30  30  20
HEREFORD     57  87  57  83 /  30  30  30  20
LIPSCOMB     62  86  62  86 /  10  10  10  20
PAMPA        61  84  61  84 /  10  20  20  20
SHAMROCK     63  85  62  85 /  10  10  10  20
WELLINGTON   63  85  62  86 /  10  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

21/10
Hazardous weather outlook, May 8, 12:57 PM CDT, 5 hours 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1257 PM CDT SAT MAY 8 2004

OKZ001>003-TXZ001>020-091100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1257 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. ISOLATED
TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES.
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA...BUT
ISOLATED THUNDERSTORMS MAY APPROACH SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON...
SUNDAY...THROUGH WEDNESDAY. THE MAJORITY OF THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE...ALTHOUGH THE THUNDERSTORMS WILL HAVE THE
POTENTIAL FOR HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY THROUGH WEDNESDAY...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS.

WYNNE

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.